Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 118, NWS Wilmington, OH

July 4, 2002Adams County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 4, 2002, 6:59 PM EDT for Adams County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 6:59 PM EDT (22:59 UTC)
Expired
Jul 4, 2002, 7:45 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Adams County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:10 PM EDTThunderstorm Wind 50 ECedar Mills, OHA few trees were knocked down along State Route 348.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS51 KILN 042259
SVRILN
OHC001-042345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN OHIO...

* UNTIL 745 PM EDT...

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL ADAMS COUNTY...OR ABOUT 19
  MILES NORTHWEST OF WEST PORTSMOUTH...MOVING SOUTHWEST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR MILLS...
  JONES CORNER...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:45 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 2:45 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT THU JUL 4 2002

UPPER RIDGE DOMINATES CENTRAL CONUS WX.  500MB HEIGHT FALLS WILL
OCCUR OVER ILN CWA DURING THE NEXT COUPLE DAYS AS A TROF DEVELOPS
ALONG THE EAST COAST.

SFC MAP HAS A COLD FRONT NEAR LAKE ERIE.  WIDELY SCT TSRA HAVE
DEVELOPED ALONG THE FRONT AND ALSO EAST OF COLUMBUS ALONG A WEAK
PREFRONTAL TROF.  FRONT IS PROGGED TO DROP THROUGH OUR CWA BY FRIDAY
MORNING...FOLLOWED BY HIGH PRESSURE AND LESS HUMID AIR FOR THE
WEEKEND.

I EXPECT WIDELY SCT TSRA TO CONTINUE TO DEVELOP AS THE FRONT PUSHES
INTO OUR UNSTABLE AIRMASS.  DUE TO LIMITED COVERAGE...SLIGHT CHANCE
POPS FOR TSRA WILL STILL WORK FOR THIS EVENING.  AFTER THIS
EVENING...MOSTLY CLEAR NIGHTS AND MOSTLY SUNNY DAYS ARE IN STORE
THROUGH SUNDAY.

FWC TEMPS APPEAR A BIT ON THE WARM SIDE SO ILL UNDERCUT BY A DEGREE
OR TWO TOWARD THE ETA.

EXTENDED:  ANOTHER FRONT WILL APPROACH THE REGION ON MONDAY AND
TUESDAY.  12Z AVN IS SLOWER THAN LAST NIGHTS 00Z RUN...WHICH HAD
THE FRONT THROUGH THE AREA BY TUESDAY.  IM LEANING TOWARD THE NEWER
GUIDANCE IN KEEPING CHANCE TSRA FOR TUESDAY.

.ILN...NONE.

CONIGLIO

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.